New Hampshire, 2021

Winter Storm in New Hampshire, December 18 to 19, 2021

December 18 to 19, 2021 · NWS GYX · 8 events in 8 counties and zones

A frontal wave developed in the lower Ohio River Valley on the 18th and lifted northeastward towards Lake Erie. Cold air damming remained entrenched and secondary low pressure began developing farther east along the warm front, south of New England.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A frontal wave developed in the lower Ohio River Valley on the 18th and lifted northeastward towards Lake Erie. Cold air damming remained entrenched and secondary low pressure began developing farther east along the warm front, south of New England. This low slowly strengthened as it moved east northeastward just over the tip of Cape Cod. While snow overspread the entire area, the mid level warm front was able to advance into southern New Hampshire and changed precipitation over to sleet and freezing rain. The heaviest snowfall ran roughly west to east through the Lakes Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 18, 9:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 18, 9:45 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Gray ME
945 AM EST Sat Dec 18 2021

.SYNOPSIS...
Low pressure will exit the Ohio River Valley today. A secondary
area of low pressure will form over Long Island New York this
evening before shifting east. This will bring moderate to heavy
snowfall to portions of western Maine and New Hampshire. A
large swath of 4 to 7 inches is expected by early Sunday. High
pressure follows for early next week but relatively little cold
air is in sight. Temperatures will remain near normal into
midweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
945 AM Update... No significant changes are noted in the
incoming 12Z guidance for the incoming system. The 12Z KGYX
sounding shows a fairly deep dry layer below 500 mb leading to
the current radar mosaic being overly bullish on precipitation
at this hour with surface observations yet to report any
precipitation. Have made minor tweaks to PoPs and temperatures
through the near term. Dewpoint depressions remain large across
the area with many areas across the southern third of the area
above freezing. Expectations are that as the atmosphere
saturates from the top down wet bulbing will cool most every to
the freezing mark leading to light snow breaking out early in
the afternoon from SW to NE.

Update...
Have updated the forecast based on latest mesoscale models and
observations. Temperatures continue to run mostly in the 30s
across the forecast area early this morning as precipitation
develops in New York and Pennsylvania. Surface dew points were
running mainly in the teens with soundings indicating there will
be room for evaporation cooling today. Surface dew points were
running somewhat higher however in far southwestern New
Hampshire.

Have made minor adjustments to winds and pops for today.

Prev Disc...
Clouds will lower and thicken today as low pressure exits out
of the Ohio River Valley. The 00Z model suite remains in
relatively good agreement spreading snow across the region from
southwest to northeast today bringing the first widespread
snowfall of the season.

Mild conditions will continue in the lowest layers of the
atmosphere, especially over southernmost New Hampshire and the
immediate coastline where a coastal front will organize.
However, dew point values continue to fall as dry air pushes
into northern New England. Despite daytime temperatures in the
30s across the region, a wet bulbing effect will occur with the
onset of precipitation.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
A secondary area of low pressure develops over Long Island New
York tonight allowing most of the precipitation to continue in
the form of snow. Nevertheless, some warm air may make it into
southern most New Hampshire and coastal Maine to bring the
precipitation to a period of rain or possibly rain and sleet
mixture as noted by the latest 3 KM Nam, HRRR and other high
resolution guidance. This potential brief changeover is
reflected in the storm total grid where lower values in snowfall
amounts can be found along and near the New hampshire and
Massachusetts state lines as well as portions of the Seacoast.
In general, we are still expecting 4 to 7 inches of snowfall
across much of the warning area, which is buffeted by Winter
Weather Advisories.

Low pressure begins to move out to sea Sunday, with the
precipitation possibly ending as a brief period of snizzle with
-FZDZ or -DZ. Winds will begin to back from the northeast to the
northwest with increased mixing potential during the day with
afternoon high temperatures topping out in the 30s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
In the wake of a departing area of low pressure a rather quiet
weather pattern sets up for the extended forecast period. High
pressure stretching from southern Canada to the Ohio Valley
pushes east Sunday Night and Monday resulting in dry conditions
with slightly below normal temperatures. Behind the high the
flow briefly turns to the southwest resulting moderating
temperatures to near normal levels Monday Night and Tuesday. A
cold front will cross the region during Tuesday follow by high
pressure Tuesday Night and Wednesday. A few upslope snow showers
are possible but otherwise dry conditions are expected through
Midday Wednesday. Wednesday afternoon and night a weak clipper
low quickly approaches and passes just north of the area while
at the same time an ocean storm will pass east of the area. The
resulting troughiness between these 2 systems may result in some
snow shower activity Wednesday afternoon into the evening.
Other than a few upslope snow showers, Thursday and Friday
should be dry as high pressure builds over the area. A warm
front will begin to approach from the west late in the day
Friday.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Conditions will be lowering to IFR this afternoon
with areas of LIFR developing tonight in low ceilings and snow.
Conditions gradually improve during the day Sunday as a
downsloping northwesterly wind develop across the region.

Long Term...South of the Mountains, mainly VFR to MVFR through the
period.  Over the mountains up-slope snow showers from time to time
may result in localized areas of IFR.

&&

.MARINE...
Short Term...Have issued SCAs for tonight into Sunday as winds
will be in the 15 to 25 kt range. Have lowered SCAs for this
morning as the northwesterly gradient slackens across the
region.

Long Term...SCA Wind Gusts from the NW and SCA waves Sunday
Night behind departing low pressure. SCA conditions possible
over the outer waters ahead and behind an approaching cold front
late Monday Night through Tuesday Night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 1 PM this afternoon to 11 AM EST
     Sunday for MEZ007-008-012-013-018>020-023-024-033.
     Winter Weather Advisory from 3 PM this afternoon to 1 PM EST
     Sunday for MEZ009-014-021-022-025>028.
NH...Winter Storm Warning from 1 PM this afternoon to 11 AM EST
     Sunday for NHZ001>013-015.
     Winter Weather Advisory from 1 PM this afternoon to 11 AM EST
     Sunday for NHZ014.
MARINE...Small Craft Advisory from 9 PM this evening to 5 PM EST Sunday
     for ANZ150>154.

&&

NEAR TERM...Cannon/Schroeter
SHORT TERM...Cannon
LONG TERM...Lulofs
Hazardous weather outlook, Dec 18, 3:38 AM EST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
338 AM EST Sat Dec 18 2021

MEZ007-008-012-013-018>020-023-024-033-NHZ001>013-015-190845-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Interior York-Central Interior Cumberland-Androscoggin-Coastal York-
Coastal Cumberland-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
338 AM EST Sat Dec 18 2021

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 AM
EST SUNDAY...

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ025-190845-
Sagadahoc-
338 AM EST Sat Dec 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
1 PM EST SUNDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ014-190845-
Coastal Rockingham-
338 AM EST Sat Dec 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 AM EST SUNDAY...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ009-014-021-022-026>028-190845-
Central Somerset-Southern Somerset-Kennebec-Interior Waldo-Lincoln-
Knox-Coastal Waldo-
338 AM EST Sat Dec 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
1 PM EST SUNDAY...

This Hazardous Weather Outlook is for south central Maine and west
central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-190845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
338 AM EST Sat Dec 18 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Northern Grafton

When
December 18, 12:00 PM EST to December 19, 4:00 AM EST
Where
Northern Grafton forecast zone
Reported by
Trained Spotter
Coordinates
43.941, -71.820 (the zone’s center; the record gives no point)

Snow overspread the White Mountains by midday on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. Snow tapered off early in the morning on the 19th, finally ending as a couple of waves of light snow enhanced by upsloping winds over the mountains. Storm total snowfall ranged from 5 to 7 inches.

Winter Storm, Southern Grafton

When
December 18, 12:00 PM EST to December 19, 4:00 AM EST
Where
Southern Grafton forecast zone
Reported by
Trained Spotter
Coordinates
43.941, -71.820 (the zone’s center; the record gives no point)

Snow overspread the southern White Mountains by midday on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. Snow tapered off early in the morning on the 19th, finally ending as a couple of waves of light snow enhanced by upsloping winds over the mountains. Storm total snowfall ranged from 6 to 8 inches.

Winter Storm, Northern Carroll

When
December 18, 1:00 PM EST to December 19, 7:00 AM EST
Where
Northern Carroll forecast zone
Reported by
Trained Spotter
Coordinates
43.874, -71.203 (the zone’s center; the record gives no point)

Snow overspread the White Mountains by early afternoon on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. Snow tapered off in the morning on the 19th, finally ending as a couple of waves of light snow enhanced by upsloping winds over the mountains. Storm total snowfall ranged from 5 to 7 inches.

Winter Storm, Southern Carroll

When
December 18, 1:00 PM EST to December 19, 4:00 AM EST
Where
Southern Carroll forecast zone
Reported by
Trained Spotter
Coordinates
43.874, -71.203 (the zone’s center; the record gives no point)

Snow overspread the Lakes Region early in the afternoon on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. Snow tapered off on the morning of the 19th. Storm total snowfall ranged from 6 to 8 inches.

Winter Storm, Belknap

When
December 18, 1:00 PM EST to December 19, 4:00 AM EST
Where
Belknap forecast zone
Reported by
Trained Spotter
Coordinates
43.519, -71.423 (the zone’s center; the record gives no point)

Snow overspread the Lakes Region early in the afternoon on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. After midnight on the 19th snow began to mix with sleet and freezing rain south of Lake Winnipesaukee. Precipitation tapered off early on the morning of the 19th. Storm total snowfall ranged from 7 inches near and north of Lake Winnipesaukee to 4 inches south of Route 140.

Winter Storm, Sullivan

When
December 18, 1:00 PM EST to December 19, 4:00 AM EST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
43.361, -72.222 (the zone’s center; the record gives no point)

Snow overspread western New Hampshire early in the afternoon on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. After midnight on the 19th snow began to mix with sleet and freezing rain south of Interstate 89. Precipitation tapered off early on the morning of the 19th. Storm total snowfall ranged from 7 inches near the Grafton County line to 4 inches near Pillsbury State Park.

Winter Storm, Southern Coos

When
December 18, 2:00 PM EST to December 19, 7:00 AM EST
Where
Southern Coos forecast zone
Reported by
Trained Spotter
Coordinates
44.690, -71.305 (the zone’s center; the record gives no point)

Snow overspread the North Country by mid afternoon on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. Snow tapered off in the morning on the 19th, finally ending as a couple of waves of light snow enhanced by upsloping winds over the mountains. Storm total snowfall ranged from 4 to 7 inches.

Winter Storm, Northern Coos

When
December 18, 4:00 PM EST to December 19, 7:00 AM EST
Where
Northern Coos forecast zone
Reported by
Trained Spotter
Coordinates
44.690, -71.305 (the zone’s center; the record gives no point)

Snow overspread the North Country by mid afternoon on the 18th. Snow became moderate in the evening but otherwise remained light for the duration of the storm. Snow tapered off in the morning on the 19th, finally ending as a couple of waves of light snow enhanced by upsloping winds over the mountains. Storm total snowfall ranged from 4 to 7 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2021Every state in 2021This day in weather historyWarnings in New Hampshire, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994334, 994336, 994335, 994337, 994338, 994339, 994331, 994330.